Arkansas, 2018Flooding in Arkansas, February 21 to 23, 2018
February 21 to 23, 2018 · NWS MEG · 4 events in 4 counties and zones
A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of Arkansas on February 21st. Areal flooding continued into February 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of Arkansas on February 21st. Areal flooding continued into February 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 5:21 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 21, 5:21 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Feb 21 2018
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 321 AM CST Wed Feb 21 2018/
Currently cold front and leading edge of heavier convection is
snaking it's way from northwest Tennessee back into the northern
Memphis metro and east central Arkansas. Warm and dry southerly
winds out ahead with cool and wet northerly winds behind.
Rainfall amounts north of the front from this evening have mainly
been a half to one and half inches. A few cracks of thunder were
also embedded...but storms have remained well below severe limits
the past few hours...unlike earlier this past evening.
Temperatures ranged from the mid 40s in Randolph county...to the
low 70s in the south and east.
For today through Saturday...a flood watch remains in effect for a
large portion of the Midsouth. Model QPF continues to show a large
gradient over our area...with roughly an inch falling in Monroe
County Mississippi...to 4-8 inches over much of the real estate
along and north of I-40 the next four days. Best day for rainfall
to possibly ease up in both coverage and intensity will be
Thursday and Thursday night as the stalled front in north
Mississippi starts its surge back north. From this the elevated
convection would briefly refocus just west and north of our area.
Besides potential flooding...a few strong storms are favored.
First possibly along the frontal boundary today...then later
tomorrow into Friday as the boundary lifts north as a warm
front...and finally Saturday afternoon into Saturday night along a
second cold frontal passage...which depending on model solutions
may turn severe. The GFS is more bullish with this
unfolding...with a deeper surface low tracking into the Midwest
providing stronger warm sector shear over our area. The ECMWF
keeps a more conservative approach with a weaker wave trending to
a weaker and linear low level wind flow. Mid level lapse rates
from both models show a modest +6.5C with the GFS indicating
pockets of CAPE amounts of over a 1000 j/kg. This may be a bit
overdone...as both models are now trending to weaker 500mb height
falls...on the order of 15-20DM/6 hours. In addition both winter
climatology and persistence suggests the region should remain
socked in with low cloud cover as well...so the threat as of
writing this just isn't a slam dunk. For now will leave the
mention of severe storms out of the HWO. Temperatures this period
will range from warmer 70s over the southeast counties...to cooler
40s and 50s north.
Sunday through Tuesday...a fairly dry period over the northern
half of the CWA as surface high pressure tracks through the
Midwest and Ohio Valley. Farther south gulf moisture won't be far
off enough that a few showers could form each day. Rain chances
will ramp up over the entire Midsouth Tuesday night as south
winds transport moisture back north. Temperatures this period with
run about 3-7 degrees above normal.
JAB
&&
.AVIATION...12Z TAFs
Steady rain has begun at MKL...MEM and JBR and will likely begin
around midday at TUP. 2-4 SM vis will prevail through the TAF
period as a steady supply of moisture streams across the Region.
Thunderstorms are not expected to be widespread...but most likely
this evening near TUP. Included prevailing thunderstorms at TUP
after 00z continuing through the night. Winds have already shifted
from the North at JBR MKL and MEM and should shift at TUP as the
precipitation arrives. Winds should be sustained around 10-15kt
behind the cold front. Cigs should lower to IFR levels or lower
remaining IFR or lower for the remainder to the TAF cycle.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.
MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late Saturday night for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 21, 3:04 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CST Wed Feb 21 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CST Wed Feb 21 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A Flood Watch is in effect across a large portion of the Midsouth
today and tonight. River flooding and flash flooding are
possible.
A few strong storms are possible today along a slow moving front,
mainly over portions of west Tennessee and north Mississippi.
Strong wind gusts will be the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of heavy rain are likely Thursday through Saturday night.
Storm total rainfall amounts of 4 to 8 inches are possible across
portions of the Mid-South. River flooding and flash flooding
remain possible. A Flood Watch is in effect for portions of the
Mid-South through late Saturday night.
A few strong storms are again possible Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.
JAB
Flood, Craighead
- When
- February 21, 7:25 AM CST to 12:00 PM CST
- Where
- Craighead County, 1.42 mi NNW of Whitburg to 1.45 mi NNW of Whitburg
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -90.587
County road 912 at the intersection of county road 907 closed due to flooding along the Whitten Creek. One water rescue was done from a driver entering the flooded portion of the road.
Flood, Lee
- When
- February 21, 6:00 PM CST to February 22, 12:00 AM CST
- Where
- Lee County, 1.14 mi NNW of Marianna to 1.12 mi WNW of Marianna
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.784, -90.760
High water temporarily blocked Highway 79, near the railroad trestle, in Marianna.
Flood, Randolph
- When
- February 22, 6:00 AM CST to 12:00 PM CST
- Where
- Randolph County, 0.63 mi SSE of Brockett to 0.78 mi SSE of Brockett
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.322, -90.924
Highway 166 was blocked at mile 3 due to high water.
Flood, Phillips
- When
- February 22, 6:00 PM CST to February 23, 12:00 AM CST
- Where
- Phillips County, Oneida to 2.07 mi ENE of Oneida
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.450, -90.780
All lanes of Highway 318 from mile marker zero to mile marker four were blocked due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738570, 741795, 741796, 741800.